Wyoming, 2013

Damaging Winds in Wyoming, June 10, 2013

June 10, 2013 · NWS CYS · 4 events in 2 counties and zones

Isolated afternoon thunderstorms generated wind gusts of 60 to 65 mph over portions of Goshen and Laramie counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Isolated afternoon thunderstorms generated wind gusts of 60 to 65 mph over portions of Goshen and Laramie counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 10, 11:00 AM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 10, 11:00 AM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1200 PM MDT MON JUN 10 2013

.UPDATE...

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY MORNING)
ISSUED AT 1200 PM MDT MON JUN 10 2013

WEST TO SOUTHWEST SURFACE WINDS WILL GUST 25 TO 35 KTS ALONG
AND WEST OF THE LARAMIE RANGE THROUGH 01Z THIS EVENING. ISOLATED
THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THIS AFTERNOON...AND
WILL MOVE EASTWARD ACROSS THE EASTERN PLAINS THROUGH THIS EVENING.
THESE STORMS ARE CAPABLE OF PRODUCING GUSTY AND ERRATIC DOWNDRAFT
WINDS OF 35 TO 45 KTS. A FEW STORMS COULD ALSO PRODUCE SMALL HAIL
IN THE NORTHERN NEBRASKA PANHANDLE THIS EVENING...INCLUDING KCDR AND
KAIA. WITH EASTERLY WINDS IN PLACE OVER THE NORTHERN PANHANDLE
TONIGHT...COULD SEE MVFR TO IFR CIGS AND VSBYS DEVELOP HERE AFTER
MIDNIGHT.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)
ISSUED AT 239 AM MDT MON JUN 10 2013

THE UPPER LEVEL RIDGE WILL BE OVER THE ROCKIES TODAY AND THIS
EVENING BEFORE BEING PUSHED EAST AND OVER THE PLAINS. A SHORTWAVE
TROUGH CURRENTLY OVER SOUTHERN CALIFORNIA MOVES ACROSS THE REGION
TUESDAY AND TUESDAY EVENING. MID AND UPPER LEVEL MOISTURE WILL
INCREASE OVER THE CWA AND PERSIST THROUGH TUESDAY EVENING. SOME
SHOWERS WERE NOTED OVER CENTRAL CALIFORNIA EARLY THIS MORNING...
WITH A VERY DRY AREA NEAR THE CENTER OF THE MID LEVEL CIRCULATION.
THE CLOUDS OVER SOUTHWEST WYOMING HAVE PRODUCED SPRINKLES AROUND
KEVW...EVANSTON WYOMING...RECENTLY AS WELL AS GUSTY WINDS. A SURFACE
TROUGH WILL REMAIN OVER FAR EASTERN WYOMING THROUGH TONIGHT. A
COLD FRONT ASSOCIATED WITH THE SHORTWAVE TROUGH WILL MOVE ACROSS
THE CWA TUESDAY AND TUESDAY EVENING.

TODAY WILL HAVE A WARM START...ESPECIALLY OVER THE NORTHERN
PANHANDLE WHERE SOUTHERLY WINDS HAVE BEEN GUSTY. STRONG MIXING
THIS MORNING WILL HELP ALLOW TEMPERATURES TO WARM QUICKLY. THEN
HIGHS TODAY WILL BE THE WARMEST SO FAR THIS YEAR AND WILL BE
AROUND DAILY RECORD HIGHS IN PARTS OF SOUTHEAST WYOMING. TUESDAY
WILL LIKELY BE NOT QUITE AS WARM...ESPECIALLY IN SOUTHEAST WYOMING
AFTER THE PASSAGE OF THE COLD FRONT AND WEAK COLD AIR ADVECTION.

THE ADDED MID AND UPPER LEVEL MOISTURE TODAY...SURFACE HEATING
AND FORCING ALONG THE TROUGH SHOULD BE ENOUGH FOR ISOLATED
AFTERNOON HIGH BASED THUNDERSTORMS. MAIN THREAT FROM THE ACTIVITY
WILL BE BRIEF WIND GUSTS TO 45 MPH. THUNDERSTORMS WILL AGAIN
DEVELOP TUESDAY AFTERNOON OVER THE EAST PART OF THE CWA. THE STORMS
WILL BE AIDED BY THE APPROACH OF THE SHORTWAVE TROUGH AND
SURFACE FORCING. SOME OF THE STORMS COULD BE STRONG OVER THE
NORTHERN PANHANDLE WHERE LOW LEVEL MOISTURE AND INSTABILITY WILL
BE GREATEST. THE ACTIVITY WILL PERSIST INTO THE EVENING UNTIL THE
PASSAGE OF THE SHORTWAVE TROUGH.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 239 AM MDT MON JUN 10 2013

WEDNESDAY...RIDGING ALOFT REBUILDS AND WITH WARMING MID LEVEL
TEMPERATURES...INCREASING CONVECTIVE INHIBITION...CIN...WILL LIMIT
THUNDERSTORM INITIATION POTENTIAL. ISOLATED LATE AFTERNOON
THUNDERSTORMS MAY ERUPT ALONG A LOW LEVEL CONVERGENCE AXIS NEAR
DOUGLAS AND WHERE THE CONVECTIVE INHIBITION WILL BE WEAKEST...DRY
ELSEWHERE.

THURSDAY...AS IS QUITE TYPICAL WHEN SOUTHWEST FLOW ALOFT DEVELOPS
AND STRENGTHENS...WARMER TEMPERATURES WILL ENSUE WITH 700 MB
TEMPERATURES RISING NEAR 16 CELSIUS...THOUGH MAXIMUM TEMPERATURES
WILL BE TEMPERED SOMEWHAT BY LOW LEVEL SOUTH SOUTHEAST WINDS EAST
OF THE LARAMIE RANGE. ECMWF LOOKS TOO BULLISH WITH QPF ALONG THE
LOW LEVEL CONVERGENCE AXIS AND TROUGH ALONG THE NEBRASKA AND
WYOMING STATE LINE WHILE GFS LOOKS MORE PLAUSIBLE WITH LESSER
THUNDERSTORM COVERAGE DUE TO ENOUGH CONVECTIVE
INHIBITION...CIN...TO LIMIT THUNDERSTORM INITIATION...THUS ONLY
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS FORECAST EAST OF
INTERSTATE 25.

FRIDAY...FAST MOVING PROGRESSIVE POSITIVELY TILTED SHORTWAVE TROUGH
ALOFT MOVES ACROSS MONTANA...SENDING AN ASSOCIATED COLD FRONT
SOUTHWARD SOMEWHERE IN OUR NORTHERN COUNTIES. MODELS ARE BEARISH
WITH QPF AND THUNDERSTORM COVERAGE...WHICH SEEMS PLAUSIBLE WITH
LIMITED LOW AND MID LEVEL MOISTURE FUEL AVAILABILITY...THUS ONLY
ISOLATED THUNDERSTORMS ON TAP PRIMARILY NEAR THE SURFACE BOUNDARY.

SATURDAY...LOOKS LIKE A WEAK SHORTWAVE TROUGH ALOFT IN THE FLOW WILL
BE IN THE REGION...ALONG WITH LOW LEVEL MECHANICAL SOUTHEAST
UPSLOPE. WITH SLIGHTLY INCREASED LOW AND MID LEVEL MOISTURE FUEL
AVAILABILITY AND COOLER TEMPERATURES ALOFT PRODUCING LESS CONVECTIVE
INHIBITION...CIN...EXPECT A SLIGHT INCREASE IN AFTERNOON AND EVENING
THUNDERSTORM COVERAGE ALONG AND EAST OF INTERSTATE 25.

SUNDAY...MODELS HINTING AT A SLIGHT INCREASE IN AFTERNOON AND
EVENING THUNDERSTORM COVERAGE ALONG AND EAST OF A DOUGLAS TO SIDNEY
LINE ALONG A LOW LEVEL CONVERGENCE AXIS AND TROUGH AXIS. AS IS
TYPICAL...THE ECMWF LOOKS TOO BULLISH WITH COVERAGE WHILE THE GFS
MORE BEARISH AND MORE PLAUSIBLE WITH COVERAGE.

&&

.FIRE WEATHER...
ISSUED AT 239 AM MDT MON JUN 10 2013

VERY WARM...BREEZY AND GENERALLY DRY WEATHER WILL AFFECT THE CWA
FOR MUCH OF THIS WEEK. FIRE DANGER AND FIRE WEATHER CONCERNS WILL
INCREASE THROUGH THAT TIME...EVEN THOUGH THE FUELS ARE CURRENTLY
GREEN AND FUEL MOISTURE NOT FAVORABLE FOR FIRE GROWTH.

HIGH PRESSURE IN THE UPPER ATMOSPHERE WILL BE OVER THE ROCKIES
FOR MUCH OF THIS WEEK. THAT FEATURE WILL PRODUCE ABOVE NORMAL
TEMPERATURES. IN ADDITION...MINIMUM RELATIVE HUMIDITY VALUES WILL
BE AS LOW AS 7 TO 13 PERCENT OVER THE LOWER ELEVATIONS OF CARBON
AND ALBANY COUNTIES. WEST TO SOUTHWEST WINDS WILL GUST AS HIGH
AS 40 MPH IN AREAS ALONG AND WEST OF THE LARAMIE RANGE THROUGH
MID WEEK DURING THE DAYTIME HOURS.

INCREASED MID AND UPPER LEVEL MOISTURE OVER THE CWA THIS AFTERNOON
AND EVENING WILL HELP PRODUCE ISOLATED HIGH BASED THUNDERSTORMS.
THE ACTIVITY WILL PRODUCE SOME LIGHTNING AS WELL AS BRIEF WIND
GUSTS AS HIGH AS 45 MPH. A STORM SYSTEM WILL MOVE ACROSS THE
ROCKIES TUESDAY AND TUESDAY EVENING AND WILL PRODUCE SOME
THUNDERSTORMS MAINLY OVER THE EAST PART OF THE CWA. LITTLE IN THE
WAY OF PRECIPITATION IS THEN EXPECTED THROUGH FRIDAY.

&&

.CLIMATE...
ISSUED AT 239 AM MDT MON JUN 10 2013

HERE ARE RECORD HIGH TEMPERATURES AND THEIR YEARS OF
OCCURRENCE FOR TODAY AND JUNE 11TH. NEAR RECORD HIGH TEMPERATURES
EXPECTED AT RAWLINS...LARAMIE...CHEYENNE AND SIDNEY TODAY AND AT
LARAMIE...CHEYENNE AND SIDNEY ON THE 11TH.

JUNE 10...
RAWLINS...89 DEGREES IN 1961
LARAMIE...87 DEGREES IN 1952
CHEYENNE...91 DEGREES IN 1973
CHADRON...97 DEGREES IN 2007
ALLIANCE...101 DEGREES IN 1902
SCOTTSBLUFF...101 DEGREES IN 1952
SIDNEY...99 DEGREES IN 1952

JUNE 11...
RAWLINS...89 DEGREES IN 2000
LARAMIE...84 DEGREES IN 1953
CHEYENNE...91 DEGREES IN 1956
CHADRON...101 DEGREES IN 1956
ALLIANCE...99 DEGREES IN 1956
SCOTTSBLUFF...101 DEGREES IN 1893
SIDNEY...96 DEGREES IN 1956

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...WEILAND
LONG TERM...RUBIN
AVIATION...RJM
FIRE WEATHER...WEILAND
CLIMATE...RUBIN
Hazardous weather outlook, Jun 10, 10:25 AM MST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1125 AM MDT MON JUN 10 2013

WYZ101>119-111730-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1125 AM MDT MON JUN 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WEST TO SOUTHWEST WINDS WILL GUST AS HIGH AS 40 MPH TODAY ALONG AND
WEST OF THE LARAMIE RANGE.

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS EARLY THIS
AFTERNOON AND WILL MOVE EAST ACROSS THE EASTERN PLAINS THROUGH THE
EVENING. THE THUNDERSTORMS WILL PRODUCE BRIEF WIND GUSTS UP TO 55
MPH...LIGHTNING AND LITTLE OR NO RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED THUNDERSTORMS WILL AFFECT AREAS OVER AND EAST OF
THE LARAMIE RANGE TUESDAY AFTERNOON AND EVENING. A SLIGHT CHANCE OF
LATE DAY THUNDERSTORMS CAN AGAIN BE EXPECTED OVER MUCH OF SOUTHEAST
WYOMING SATURDAY. GUSTY WINDS WILL ACCOMPANY THE STORMS.

WEST TO SOUTHWEST WINDS WILL GUST AS HIGH AS 40 MPH FROM LATE
MORNING THROUGH THE EARLY EVENING ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-111730-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1125 AM MDT MON JUN 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL MOVE OVER THE WESTERN NEBRASKA
PANHANDLE LATE THIS AFTERNOON AND THROUGH THE EVENING. THE
THUNDERSTORMS WILL PRODUCE BRIEF WIND GUSTS UP TO 50
MPH...LIGHTNING...AND LIGHT RAIN. STORMS THAT DEVELOP ALONG THE
PINE RIDGE IN THE NORTHERN PANHANDLE COULD ALSO PRODUCE SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED THUNDERSTORMS WILL AFFECT THE WESTERN NEBRASKA
PANHANDLE TUESDAY AFTERNOON AND EVENING. THE STORMS WILL BE MOST
NUMEROUS OVER THE NORTHERN PANHANDLE. SOME OF THE STORMS IN THE
NORTHERN PANHANDLE WILL BE STRONG DURING THAT TIME. A SLIGHT CHANCE
OF LATE DAY THUNDERSTORMS CAN AGAIN BE EXPECTED OVER THE PANHANDLE
THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The Cheyenne radar (KCYS), 12 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Laramie

When
June 10, 1:30 PM MST
Where
Laramie County, 4.95 mi NNW of Archer
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.220, -104.700

Estimated wind gusts of 50 to 60 mph were reported northeast of Cheyenne.

Thunderstorm Wind, Laramie

When
June 10, 2:08 PM MST
Where
Laramie County, 2.08 mi W of (Cys)cheyenne Airport
Measured
52 kt (60 mph) measured gust
Reported by
Other Federal Agency
Coordinates
41.150, -104.860

A wind gust of 60 mph was reported at FE Warren AFB.

Thunderstorm Wind, Goshen

When
June 10, 2:11 PM MST
Where
Goshen County, 0.1 mi E of (Tor)torrington Airport
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.070, -104.148

The wind sensor at the Torrington Airport measured a gust of 61 mph.

Thunderstorm Wind, Laramie

When
June 10, 2:20 PM MST
Where
Laramie County, 4.95 mi NNW of Archer
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.220, -104.700

Wind gusts of 61 to 65 mph were reported northeast of Cheyenne.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448648, 448649, 448651, 448652.